A series of studies being released today is questioning the widespread use of popular acid-blocking medications, concluding that the drugs slightly, but significantly, increase the risk of some kinds of fractures and that they are strongly associated with an increased risk of serious intestinal infections in hospitalized patients.
The medications, called proton pump inhibitors, or PPIs, are used to treat heartburn and acid reflux disease. They are also prescribed for some people with arthritis and other conditions who require regular treatment with nonsteroidal anti-inflammatory medications (NSAIDS), like ibuprofen and naproxen, which can irritate the lining of the stomach and may lead to the development of life-threatening bleeding ulcers.
That has helped to place PPIs among the most frequently prescribed and most heavily marketed drugs in the U.S. In 2009, they were the third highest selling class of medications, accounting for $13.9 billion in sales, according to IMS Health, a company that tracks pharmaceutical spending. According to a 2009 report from the Pew Prescription Project, manufacturers spent $884 million advertising proton pump inhibitors in 2005, making them the second most highly promoted class of medications, behind antidepressants.
Proton pump inhibitors are available over-the-counter and by prescription and include omeprazole (Prilosec, Prilosec OTC), lansoprazole (Prevacid), esomeprazole (Nexium), rabeprazole (Aciphex), pantoprazole (Protonix), and dexlansoprazole (Kapidex, Dexilant).
Experts agree that these medications have become so popular, in no small part, because they work so well, clamping off the production of stomach acid nearly completely, which allows irritations in the lining of the stomach to heal.
But stomach acid also performs a variety of functions that are lost when PPIs are used. In addition to helping to breaking down food, stomach acid also chemically changes some nutrients so they may be more easily absorbed, and it helps to kill pathogens in the gut before they can cause illness.
A growing number of studies, including five being released today as part of a special series in the Archives of Internal Medicine, suggests that PPIs are overprescribed to people who don’t benefit from such strong suppression of stomach acid, and that this overuse may come with serious health consequences.
“We’d thought for many years that acid-suppressing medications were very safe,” says Michael D. Howell, MD, who practices in the intensive care unit at Beth Israel Deaconess Hospital, in Boston. “I don’t think we can view these as completely safe medications anymore.”
Dr. Howell and his team tracked all patients 18 years and older who were admitted to Beth Israel for at least three days over the course of four years – a total of 101,796 cases. About 60 percent of these patients were put on some kind of acid-suppressing medication while they were in the hospital.
They found that patients who had been prescribed acid blockers had an increased risk of contracting an intestinal infection caused by Clostridium difficile bacteria.
In recent years, C. diff infections, as they are known in the medical community, have become more frequent, more severe and harder to treat as new strains emerge that are resistant to antibiotics.
C. diff bacteria are common in the environment and don’t typically harm healthy people because they are kept in check by beneficial bacteria in the gut. But when antibiotics are used to treat another infection, C. diff may grow out of control and cause diarrhea and cramping or in severe cases, blood or pus in the stool, weight loss, nausea, dehydration or may even be fatal.
In Dr. Howell’s study, people in the hospital who were given milder acid blockers, called H2 antagonists, saw their risk of C. diff infections increase by 53 percent. A daily dose of a PPI, however, increased the C. diff infection risk by 74 percent, and PPIs given more than once a day more than doubled the same risk compared to those who got no acid-blocking drugs in the hospital.
Another article published in the same issue found that people who were given PPIs during treatment for a C. diff infection had a higher risk of having the infection recur.
Other studies in the series found dangers in the use of PPIs outside the hospital setting.
“There is no question that these medications are effective, and many people will need to take them,” says Shelly L. Gray, a pharmacist at the University of Washington’s School of Pharmacy, in Seattle, who led one of the current studies. “But some people take PPIs who could be managed with changes in lifestyle or with less potent heartburn medicines,” she adds.
In her study, Dr. Gray and her team followed more than 130,000 women between the ages of 50 and 79 for eight years who were enrolled in the Women’s Health Initiative study, tracking their prescription use and any reported fractures in the hip, spine, forearm or wrist. For a subset of these women, they also tracked any change in bone mineral density for three years.
Researchers discovered that those postmenopausal women who used PPIs for any length of time had a 47 percent increased risk for fractures in the spine, a 26 percent increased risk for fractures in their forearm or wrist and a 25 percent increased risk for total fractures. There was no apparent association between the use of PPIs and hip fracture, however, and none of the women taking PPIs experienced significant changes in bone mineral density over three years compared to women in the study who were not taking those medications.
And this was not the first study to find an increased risk of fractures associated with the use of PPIs, though the evidence of a connection remains uncertain..
In a 2006 study published in the Journal of the American Medical Association, British researchers concluded that the use of PPI medications for at least one year was associated with a 44 percent increased risk of hip fracture. Another analysis of the same database, however, was unable to duplicate that finding.
A large Canadian study, published in 2008, found that using a PPI for at least seven years nearly doubled the risk of having an osteoporotic fracture, and five or more years of use was associated with a 62 percent increase in hip fracture.
Dr. Gray says it’s not clear why proton pump inhibitors may increase the risk of fractures, but experts have a theory.
“These medicines work by reducing the acid in the stomach which may make it difficult for the body to absorb the calcium that is necessary for healthy bones,” Dr. Gray says. “This may lead to weaker bones and fractures.”
While there appears to be an increase in risks for both fractures and infections, Dr. Gray says it doesn’t mean people should stop taking PPIs if the drugs are helping them deal with painful, chronic conditions.
“Many patients have a good reason to be on PPIs and the benefit they receive, the prevention of stomach ulcers from NSAIDs, and relief of moderate or severe heartburn, outweighs the risk,” she explains.
Other experts agree. They say they hope that presenting these studies as a group will help reinforce the idea that these medications should be used with caution.
“There has been a growing amount of research on the side effects of PPIs, but I think having all of these articles in one place with a variety of different side effects I hope will cause people to ask themselves the question of whether the benefits outweighs the risk,” says Mitchell H. Katz, MD, Director of the San Francisco Department of Public Health who writes an editorial that accompanies the new studies.
“If you have severe arthritis and have to take large doses of nonsteroidals or steroids, then OK.,” Dr. Katz adds. But Dr. Katz says that people with mild heartburn who regularly pop a PPI should probably try other ways to put out the fire, first. “But if you are taking it because you have indigestion after eating large meals, then maybe you should try not eating large meals,” he says.
“I think the main message is that risks of PPIs outweigh the benefits for most people taking these medications,” Dr. Katz says. The fact that there are now serious recognized side effects should cause them to stop taking them.”.
Source: Arthritis Today, 5/10/2010.
By Mortin - Copyright 2010
Last modification 19/05/2010